Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 5, NWS Missoula, MT

August 26, 2008Flathead County, Lake County, Montana

NWS Missoula, MT issued this high wind warning at Aug 26, 2008, 8:58 PM MDT for Flathead County, Lake County, Montana. It took effect at Aug 27, 2008, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2008, 8:58 PM MDT (02:58 UTC)
In effect from
Aug 27, 2008, 10:00 AM MDT
Expired
Aug 27, 2008, 8:58 PM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 270258
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
858 PM MDT TUE AUG 26 2008

...POTENTIALLY DANGEROUS WIND GUSTS EXPECTED ACROSS THE HIGHER
TERRAIN WEDNESDAY AFTERNOON...

.A VERY STRONG UPPER LEVEL JET WILL MOVE ACROSS THE NORTHERN
ROCKIES WEDNESDAY. THIS JET WILL HELP TO INITIATE STRONG GUSTY
WINDS...ESPECIALLY THROUGH THE HIGHER ELEVATIONS OF GLACIER
NATIONAL PARK. SURFACE WINDS ALONG FLATHEAD LAKE WILL BECOME
INCREASINGLY GUSTY AS UPPER WINDS MIX DOWN.

MTZ002-271100-
/O.NEW.KMSO.HW.W.0005.080827T1600Z-080828T0300Z/
WEST GLACIER REGION-
858 PM MDT TUE AUG 26 2008

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 9 PM MDT WEDNESDAY 
ABOVE 6500 FEET INCLUDING LOGAN PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 9 PM MDT WEDNESDAY. 

SUSTAINED WEST WINDS OF 40 TO 50 MPH WITH GUSTS AS HIGH AS 80 MPH
CAN BE EXPECTED OVER THE HIGHER TERRAIN OF GLACIER NATIONAL PARK
ABOVE 6500 FEET INCLUDING LOGAN PASS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. VERY STRONG WINDS CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ003-271100-
/O.NEW.KMSO.LW.Y.0006.080827T1800Z-080828T0300Z/
FLATHEAD/MISSION VALLEYS-
858 PM MDT TUE AUG 26 2008

...LAKE WIND ADVISORY IN EFFECT FROM 12 PM TO 9 PM MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 12 PM TO 9 PM MDT WEDNESDAY. 

SUSTAINED SOUTHWESTERLY WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 35
MPH CAN BE EXPECTED ACROSS FLATHEAD LAKE WEDNESDAY AFTERNOON AND
EARLY EVENING.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$

ALLEGRETTO/DICKERSON
4 follow-up statements
000 
WWUS75 KMSO 271044
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
444 AM MDT WED AUG 27 2008


MTZ002-272100-
/O.CON.KMSO.HW.W.0005.080827T1600Z-080828T0300Z/
WEST GLACIER REGION-
444 AM MDT WED AUG 27 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING ABOVE 6500 FEET INCLUDING LOGAN PASS...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING. 

SUSTAINED WEST WINDS OF 40 TO 50 MPH WITH GUSTS AS HIGH AS 80 MPH
CAN BE EXPECTED OVER THE HIGHER TERRAIN OF GLACIER NATIONAL PARK
ABOVE 6500 FEET INCLUDING LOGAN PASS.

$$

MTZ003-272100-
/O.CON.KMSO.LW.Y.0006.080827T1800Z-080828T0300Z/
FLATHEAD/MISSION VALLEYS-
444 AM MDT WED AUG 27 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM
MDT THIS EVENING FOR FLATHEAD LAKE...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM
MDT THIS EVENING. 

SUSTAINED SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 35 MPH
CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$
000 
WWUS75 KMSO 272027
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
227 PM MDT WED AUG 27 2008

MTZ002-280300-
/O.CON.KMSO.HW.W.0005.000000T0000Z-080828T0300Z/
WEST GLACIER REGION-
227 PM MDT WED AUG 27 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING ABOVE 6500 FEET INCLUDING LOGAN PASS...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SUSTAINED WEST WINDS OF 40 TO 45 MPH WITH GUSTS AS HIGH AS 70 MPH
CAN BE EXPECTED OVER THE HIGHER TERRAIN OF GLACIER NATIONAL PARK
ABOVE 6500 FEET INCLUDING LOGAN PASS.

$$

MTZ003-280300-
/O.CON.KMSO.LW.Y.0006.000000T0000Z-080828T0300Z/
FLATHEAD/MISSION VALLEYS-
227 PM MDT WED AUG 27 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FLATHEAD LAKE...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SUSTAINED SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 35 MPH
CAN BE EXPECTED TO CONTINUE THROUGH THIS EVENING.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

$$
000 
WWUS75 KMSO 272137
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
337 PM MDT WED AUG 27 2008

MTZ003-272245-
/O.CAN.KMSO.LW.Y.0006.000000T0000Z-080828T0300Z/
FLATHEAD/MISSION VALLEYS-
337 PM MDT WED AUG 27 2008

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE LAKE
WIND ADVISORY. 

ALTHOUGH THE LAKE WIND ADVISORY HAS BEEN CANCELED FOR THE
AREA...WINDS MAY OCCASIONALLY GUST UP TO 25 MPH THROUGH THIS
EVENING.

$$

MTZ002-280300-
/O.CON.KMSO.HW.W.0005.000000T0000Z-080828T0300Z/
WEST GLACIER REGION-
337 PM MDT WED AUG 27 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SUSTAINED WEST WINDS OF 40 TO 45 MPH WITH GUSTS AS HIGH AS 70 MPH
CAN BE EXPECTED OVER THE HIGHER TERRAIN OF GLACIER NATIONAL PARK
ABOVE 6500 FEET INCLUDING LOGAN PASS.

$$
652 
WWUS75 KMSO 280258
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
858 PM MDT WED AUG 27 2008


MTZ002-280400-
/O.CAN.KMSO.HW.W.0005.000000T0000Z-080828T0300Z/
WEST GLACIER REGION-
858 PM MDT WED AUG 27 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE HIGH
WIND WARNING.

ALTHOUGH THE HIGH WIND WARNING HAS BEEN CANCELLED FOR THE AREA...OCCASIONAL
WIND GUSTS UP TO 40 MPH CAN STILL BE EXPECTED THROUGH THE NIGHT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Aug 26, 2:32 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 26, 2:32 PM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
232 PM MDT TUE AUG 26 2008

.DISCUSSION...TONIGHT THROUGH FRIDAY. A STRONG PACIFIC JET STREAM
IS EXPECTED TO SHIFT ACROSS NORTHCENTRAL IDAHO AND WESTERN MONTANA
WEDNESDAY. THE MAIN IMPACTS OF THIS ENHANCED JET ARE LOCALLY
STRONG WINDS OVER THE HIGHER TERRAIN AND A SIGNIFICANT SURGE OF
MOISTURE ACROSS NORTHERN IDAHO AND WESTERN MONTANA...MAINLY NORTH
OF A LINE FROM PIERCE TO MISSOULA AND OVANDO. SATELLITE SUGGEST
THE JET/MOISTURE IS APPROACHING THE REGION A LITTLE QUICKER THAN EARLIER
EXPECTED AND CURRENT MODELS DEPICT. THE MOISTURE PLUME ALSO
APPEARS TO BE FAIRLY SIGNIFICANT AND MORE IN LINE WITH THE GFS AND
ECMWF MODEL.  A DRYER WESTERLY FLOW IS EXPECTED THURSDAY AND
FRIDAY AS WEAK HIGH BUILDS OVER THE REGION.

SATURDAY THROUGH TUESDAY...VERY LITTLE MODEL CONSISTENCY. HAVE GONE
WITH THE ECMF...WHICH KEEPS A PROGRESSION OF TROUGHS COMING ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO WITH WEAK RIDGING BETWEEN
THEM. GFS ON THE OTHER HAND...IS MUCH DRIER AND DEVELOPS MORE OF A
RIDGE OVER THE REGION.

&&

.AVIATION...A STRONG PACIFIC JETSTREAM AND AREA OF MOISTURE IS
EXPECTED TO MOVE ACROSS NORTH IDAHO AND NORTHWEST MONTANA
WEDNESDAY. INCREASING MOUNTAIN OBSCURATIONS CAN BE EXPECTED BY
EARLY WEDNESDAY. IN ADDITION...STRONG WINDS ALOFT MAY PRODUCE
AREAS OF SIGNIFICANT TERRAIN TURBULENCE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....KOLATA
AVIATION...BAUCK
Hazardous weather outlook, Aug 26, 4:28 AM MDT, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
428 AM MDT TUE AUG 26 2008

MTZ002-003-043-262100-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
POTOMAC/SEELEY LAKE REGION-
428 AM MDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL JET AND A PASSING WEATHER DISTURBANCE HAVE THE
POTENTIAL TO PRODUCE STRONG WESTERLY WINDS WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:58 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders19 hr

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.